Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Emergency Medicine
Volume 2015, Article ID 670979, 4 pages
http://dx.doi.org/10.1155/2015/670979
Case Report

An Atypical Case of Methemoglobinemia due to Self-Administered Benzocaine

Department of Emergency Medicine, Lehigh Valley Hospital/USF Morsani College of Medicine, Cedar Crest Boulevard and Interstate 78, Allentown, PA 18103, USA

Received 10 February 2015; Accepted 6 March 2015

Academic Editor: Aristomenis K. Exadaktylos

Copyright © 2015 Thomas M. Nappe et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Acquired methemoglobinemia is an uncommon hemoglobinopathy that results from exposure to oxidizing agents, such as chemicals or medications. Although, as reported in the adult population, it happens most often due to prescribed medication or procedural anesthesia and not due to easily accessed over-the-counter medications, the authors will describe an otherwise healthy male adult with no known medical history and no prescribed medications, who presented to the emergency department reporting generalized weakness, shortness of breath, headache, dizziness, and pale gray skin. In addition, the patient reported that he also had a severe toothache for several days, which he had been self-treating with an over-the-counter oral benzocaine gel. Ultimately, the diagnosis of methemoglobinemia was made by clinical history, physical examination, and the appearance of chocolate-colored blood and arterial blood gas (ABG) with cooximetry. After 2 mg/kg of intravenous methylene blue was administered, the patient had complete resolution of all signs and symptoms. This case illustrates that emergency physicians should be keenly aware of the potential of toxic hemoglobinopathy secondary to over-the-counter, nonprescribed medications. Discussion with patients regarding the dangers of inappropriate use of these medicines is imperative, as such warnings are typically not evident on product labels.